Alert archive / Florida / Rip Current Statements in 2017
Rip Current Statement 28, NWS Melbourne, FL
NWS Melbourne, FL issued this rip current statement at Sep 18, 2017, 6:10 AM EDT for Volusia County, Florida. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2017, 6:10 AM EDT (10:10 UTC)
- Expired
- Sep 18, 2017, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 10.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WHUS42 KMLB 181010 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 610 AM EDT MON SEP 18 2017 ...BUILDING SWELLS FROM HURRICANE JOSE WILL CONTINUE TO PRODUCE ROUGH SURF AND DANGEROUS RIP CURRENTS INTO EARLY NEXT WEEK... FLZ047-054-059-064-141-147-181815- /O.NEW.KMLB.RP.S.0028.170918T1010Z-170919T0000Z/ /O.CON.KMLB.SU.Y.0003.000000T0000Z-170918T1400Z/ SOUTHERN BREVARD COUNTY-INDIAN RIVER-ST. LUCIE-MARTIN- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY- 610 AM EDT MON SEP 18 2017 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT THROUGH THIS EVENING. * WAVES AND SURF...LARGE BREAKING WAVES BUILDING TO 5 TO 7 FEET IN THE SURF ZONE THROUGH MONDAY MORNING. * TIMING...HIGH SURF WILL POSE A HAZARD FOR SWIMMERS THIS EVENING AND AGAIN MONDAY MORNING. MINOR TO MODERATE BEACH EROSION MAY OCCUR NEAR THE TIMES OF HIGH TIDE BETWEEN 630 AM AND 730 AM MONDAY MORNING. * IMPACTS...LARGE BREAKING WAVES WILL MAKE SWIMMING INCREASINGLY DIFFICULT AND DANGEROUS. NUMEROUS RIP CURRENTS WILL LIKELY FORM, AND ESPECIALLY DURING THE OUTGOING TIDES. ROUGH POUNDING SURF COULD EASILY KNOCK YOU OFF YOUR FEET AND MAKE YOU EVEN MORE SUSCEPTIBLE TO THE SEAWARD PULL OF A RIP CURRENT. THE HIGH SURF WILL ALSO LIKELY CAUSE ADDITIONAL EROSION AND POSSIBLE BREACHES OF BEACHES AND THE DUNES THAT HAVE ALREADY BEEN WEAKENED BY HURRICANE IRMA, DURING THOSE TIMES OF HIGH TIDES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. HEED THE ADVICE OF THE BEACH PATROL. BEACHGOERS MAY NOT WANT TO ENTER THE WATER ABOVE THEIR KNEES, OR STAY OUT OF THE WATER ALTOGETHER. THERE WILL LIKELY BE A HIGH RISK OF RIP CURRENTS AGAIN ON MONDAY. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS, BEACH PATROL FLAGS, AND SIGNS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, DO NOT PANIC! SWIM PARALLEL TO THE SHORE UNTIL YOU FEEL THE CURRENT LOSE ITS GRIP, THEN SWIM BACK TO SHORE AWAY FROM THE CURRENT. DO NOT SWIM AGAINST THE CURRENT! IF UNABLE TO ESCAPE, RELAX, FLOAT FACING THE SHORE AND CALL OR WAVE FOR HELP. && $$
1 follow-up statement
488 WHUS42 KMLB 181421 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 1021 AM EDT MON SEP 18 2017 ...LONG PERIOD SWELLS FROM HURRICANE JOSE WILL CONTINUE TO PRODUCE ROUGH SURF AND DANGEROUS RIP CURRENTS THROUGH TODAY... FLZ047-054-059-064-141-147-190000- /O.EXP.KMLB.SU.Y.0003.000000T0000Z-170918T1400Z/ /O.CON.KMLB.RP.S.0028.000000T0000Z-170919T0000Z/ SOUTHERN BREVARD COUNTY-INDIAN RIVER-ST. LUCIE-MARTIN- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY- 1021 AM EDT MON SEP 18 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY HAS EXPIRED... * WAVES AND SURF...LARGE BREAKING WAVES BUILDING TO 4 TO 6 FEET IN THE SURF ZONE THROUGH TODAY. * TIMING...HIGH SURF WILL CONTINUE TO POSE A HAZARD FOR SWIMMERS TODAY. MINOR BEACH EROSION MAY OCCUR NEAR THE TIMES OF HIGH TIDE BETWEEN 715 PM AND 745 PM THIS EVENING. * IMPACTS...LARGE BREAKING WAVES WILL MAKE SWIMMING INCREASINGLY DIFFICULT AND DANGEROUS. NUMEROUS RIP CURRENTS WILL LIKELY FORM, AND ESPECIALLY DURING THE OUTGOING TIDES. ROUGH POUNDING SURF COULD EASILY KNOCK YOU OFF YOUR FEET AND MAKE YOU EVEN MORE SUSCEPTIBLE TO THE SEAWARD PULL OF A RIP CURRENT. THE ROUGH SURF WILL MAY CAUSE ADDITIONAL EROSION AND POSSIBLE BREACHES OF BEACHES AND THE DUNES THAT HAVE ALREADY BEEN WEAKENED BY HURRICANE IRMA, DURING THOSE TIMES OF HIGH TIDES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE WILL BE A HIGH RISK OF RIP CURRENTS AGAIN TODAY. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU MUST ENTER THE ROUGH SURF ALWAYS SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, DO NOT PANIC! SWIM PARALLEL TO THE SHORE UNTIL YOU FEEL THE CURRENT LOSE ITS GRIP, THEN SWIM BACK TO SHORE AWAY FROM THE CURRENT. DO NOT SWIM AGAINST THE CURRENT! IF UNABLE TO ESCAPE, RELAX, FLOAT FACING THE SHORE AND CALL OR WAVE FOR HELP. && $$ SEDLOCK
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this rip current statement went out at Sep 18, 4:34 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 18, 4:34 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
434 AM EDT Mon Sep 18 2017
.DISCUSSION...
Today-Tonight...H100-H70 anticyclone settling over the Deep south
will combine with a second anticyclone over the midwest to deflect
Hurricane Jose up W Atlc. The srn anticyclone will be the dominant
WX feature for central FL to start the work week as it is well south
of the northern branch of the H30-H20 jet stream, and the srn branch
of the jet appears too weak (max winds 50-60kts in a lifting
orientation) to uproot it with any ease.
Interaction btwn Jose and the Deep South anticyclone will maintain a
brisk N/NW flow thru the H100-H70 lyr that will slowly diminish late
tonight thru daybreak Tue as Jose pulls north of the NC Outer Banks.
Climatologically, northerly flow regimes are the least likely to
produce precip in central FL, let along deep convection, as they are
characterized by dry/stable continental air advection. The 18/00Z
RAOB soundings at KJAX/KTBW/KXMR confirm this has already happened
with PWat values btwn 1.25"-1.50"...well blo climo avg.
The exception in this case may come in the form of a "wrap around"
moisture band Jose's SW flank, which recent model runs have
consistently cranked into the FL peninsula. Indeed, radar shows
pockets of low-topped shras advecting down the NE FL coastal
waters...a few of which have pushed onshore btwn Flagler Beach and
Sebastian Inlet. Model soundings suggest H100-H70 mean RH values may
hold up enough along the coast (btwn 70-80pct) to support isold
shras, but any impact will be minimal. No mention of tsras as the
Deep South anticyclone has capped the lcl airmass with a stout H85-
H60 subsidence inversion that will limit vertical motion AOB 10kft.
Latest GFS MOS PoPs continue too aggressive with the moisture band
given the suppressive dynamic features in place. Will keep PoPs in
the slgt chc category and limited to the coastal/srn interior
counties. Temps within 5F of climo...maxes in the U80s/L90, mins in
the L/M70s.
Tue-Wed...A light east to northeast flow is expected as Hurricane
Jose continues to lift north just offshore the mid Atlc coast.
Airmass looks quite dry across the north half of the forecast area
(Orlando/Cape north) so will keep rain chances 10 percent or less
there. GFS shows a weak inverted sfc trough over south FL/FL
straits which should enhance the moisture convergence across the
southern counties both days so will maintain scattered rain
chances with isolated thunder in the afternoons. High temps
continue to be in the upper 80s to around 90. Low temps across the
interior will be in the low 70s and mid 70s along the coast due
to the onshore winds.
Thu-Sun...Full attention will be on Hurricane Maria forecast by
NHC to be just north of the Dominican Republic on Thu and near the
southeast Bahamas Fri. 00Z GFS and ECMWF models continue to show
a turn toward the north just east of the Bahamas, as do just about
all of the GFS ensembles. This is because the Atlantic ridge to
the north of Maria will not be very strong plus Jose (or its
remnants) is forecast to meander offshore the mid Atlc coast with
weak mid level troughing extending SW across the SE US. This
produces a break in the upper ridging and should in theory allow
"Maria" to turn north this weekend, east of FL. But it is too soon
to know the exact track and impacts "Maria" will have on east
central FL. At a minimum, there will likely be another round of
large swells impacting the coast this weekend producing high surf,
high risk of rip currents and additional beach erosion.
Easterly flow should increase some and provide enough moisture to
produce showery precip late this week with isolated thunder. The
weekend forecast will hinge greatly on the eventual track of
"Maria". Max temps in the M/U80s along the coast, near 90F over
the interior. Min temps L/M70s.
&&
.AVIATION...Thru 19/12Z.
Sfc Winds: Thru 18/14Z...N/NW 3-7KTS. Btwn 18/15Z-18/18Z...bcmg N/NE
9-13KTS...coastal sites N of KMLB ocnl G18-22KTS. Btwn 19/02Z-
19/05Z...bcmg N/NE 5-8KTS.
Vsbys/WX/Cigs: Thru 18/16Z...coastal sites N of KMLB slgt chc MVFR
shras. Btwn 18/16Z-18/24Z...S of KISM-KTIX slgt chc MVFR shras. Aft
19/00Z...E of KTIX-KOBE slgt chc MVFR shras.
&&
.MARINE...
Today-Tonight...Large long pd swells generated by Hurricane Jose
will continue to impact the east FL coast, but will slowly subside
as Jose lifts north of the NC Outer Banks. Seas 6-8FT nearshore and
7-9FT offshore thru late evng...subsiding to 4-6FT nearshore and 5-
7FT offshore in the predawn hrs Tue mrng. Overall conditions will
remain hazardous as a gentle to moderate northerly breeze combines
with the southerly Gulf Stream current to produce rough wind waves
over the open Atlc. Winds diminishing to a light to gentle northerly
breeze aft midnight.
Tue-Fri...Swells will diminish into midweek as Jose pulls up the
coast, but overall conditions expected to remain poor to marginal
with SCA for seas anticipated offshore thru Tue before dropping
to 2-4FT nearshore and 3-5FT offshore by daybreak Thu. Light to
gentle N/NE breeze on Tue veering to E/NE Wed as the Bermuda high
pres ridge rebuilds over the W Atlc in the wake of Jose. Easterly
flow should increase a bit Fri as "Maria" begins to tighten the
pressure gradient.
&&
.HYDROLOGY...
River levels along the Saint Johns are forecast to continue a slow
rise or remain stationary near Cocoa, Geneva, Sanford, Deland and
Astor into early next week as runoff into the basin moves slowly
downstream. River levels in minor to moderate flood stage are
occurring at these locations. The Saint Johns River near Geneva is
forecast to remain in major flood stage into early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 88 72 87 73 / 10 10 10 10
MCO 90 72 90 72 / 10 10 10 10
MLB 88 74 88 76 / 20 20 20 20
VRB 87 75 88 77 / 20 20 30 20
LEE 91 71 91 72 / 10 0 10 10
SFB 90 71 90 71 / 10 10 10 10
ORL 90 72 91 73 / 10 10 10 10
FPR 87 74 88 76 / 20 20 30 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 10 AM EDT this morning for Coastal
Volusia County-Indian River-Martin-Northern Brevard County-
Southern Brevard County-St. Lucie.
AM...Small Craft Advisory for hazardous seas until 5 AM EDT Tuesday
for Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
County Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory for hazardous seas until 11 PM EDT Tuesday
for Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
County Line to Sebastian Inlet 20-60 nm.
&&
Short Term/Aviation...Bragaw
Long Term/Impact WX...KellyHazardous weather outlook, Sep 18, 5:40 AM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 540 AM EDT Mon Sep 18 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-182145- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 540 AM EDT Mon Sep 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .COASTAL FLOOD IMPACT... Large swells from Hurricane Jose will continue today, but will slowly diminish as he pulls north of the North Carolina Outer Banks. Minor to moderate beach erosion is possible through 10:00 AM this morning as the latest high tide cycles through. .RIP CURRENT IMPACT... There will be a High Risk of rip currents at east central Florida beaches today as long period swells continue to impact the east Florida coast today. The threat will be highest between 10:00 AM this morning and 4:30 PM this afternoon due to tidal effects. .WIND AND SEA IMPACT... A Small Craft Advisory remains in effect for hazardous seas over all of the marine area as large, long period swells push into the local Atlantic waters. In addition, northerly winds blowing against the southerly Gulf Stream will produce rough wind waves. .RIVER FLOOD IMPACT... River levels along the Saint Johns are forecast to remain stationary near Cocoa, Geneva, Sanford, Deland and Astor early this week as runoff into the basin moves slowly downstream. River levels in minor to moderate flood stage are occurring at these locations. The Saint Johns River above Lake Harney near Geneva is forecast to remain in major flood stage through today. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Moderate to large swells generated by Jose will slowly diminish over the local Atlantic waters and beaches through mid week. Even so, the swells will produce marginal to poor boating conditions and moderate to high rip current threats. A gradual increase in moisture levels from the south into mid to late week will return a low chance for lightning storms Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Bragaw
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 12:46 PM EDT | Special Marine Warning | MLB | 29 min | |
| Sep 18, 4:02 PM EDT | Areal Flood Advisory | MLB | Brevard | 118 min |
Nearby
Rip Current Statements in Florida, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.